Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Mobile, AL

May 24, 2018Wilcox County, Alabama

NWS Mobile, AL issued this special weather statement at May 24, 2018, 3:01 PM CDT for Wilcox County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2018, 3:01 PM CDT (20:01 UTC)
Expired
May 24, 2018, 3:45 PM CDT
In force
44 min
Issued by
NWS Mobile, AL

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 130 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

256 
WWUS84 KMOB 242001
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
301 PM CDT THU MAY 24 2018
 
ALZ054-242045-
Wilcox AL-
301 PM CDT THU MAY 24 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WESTERN
WILCOX COUNTY UNTIL 345 PM CDT...

At 301 PM CDT, the strong thunderstorm was located 4 miles southeast
of Central Mills, or 15 miles southeast of Uniontown, moving
southwest at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pine Hill, Yellow Bluff and Dannelly Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3227 8744 3225 8742 3224 8739 3220 8736
      3220 8733 3214 8728 3215 8727 3214 8725
      3212 8726 3212 8725 3184 8745 3198 8767
      3200 8766 3201 8762 3213 8762 3213 8752
      3226 8752 3227 8751
TIME...MOT...LOC 2001Z 048DEG 23KT 3224 8738 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at May 24, 12:31 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 24, 12:31 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1231 PM CDT Thu May 24 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...Scattered thunderstorms expected this afternoon and
evening, with stronger cells capable of producing heavy downpours
that will limit visibility, as well as gusty, erratic winds and
frequent lightning. Outside of convection, a VFR/MVFR cu field
and generally light south winds prevail. Convection tapers off
tonight before redeveloping once again Friday morning. Some patchy
light fog could settle in tonight over areas that see rainfall
this afternoon and evening. /49

&&

.PREV DISCUSSION... /issued 1048 AM CDT Thu May 24 2018/

DISCUSSION...See updated information for land areas below.

UPDATE...Have updated to issue a Flash Flood Watch for the
southern portion of the area which will be in effect from Saturday
evening through early Tuesday evening. This is based upon
excessive rainfall expected in this portion of the area associated
with a low pressure system expected to move northward across the
Gulf and then move slowly near the area. Have also issued a
Coastal Flood Watch and a High Surf Advisory which will be in
effect from early Saturday afternoon through early Tuesday
evening. This is due to heavy surf of at least 5 foot waves
pounding on the coastal areas beginning Saturday afternoon and
also for a combination of an increasing onshore flow and onshore
swell which has the potential for water levels of 3 feet or more
(Mean High Higher Water) for coastal areas. Products will be
issued shortly. /29

PREV DISCUSSION... /issued 648 AM CDT Thu May 24 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...VFR to MVFR cigs and visibilties through 25.12z.
Lower cigs and visibilties mainly in and around scattered to
numerous showers and thunderstorms occurring late this morning
through late this evening. Winds will be variable 5 knots or less
through about 24.18z becoming mostly south at 5 to 10 knots this
afternoon through early this evening then light and variable late
this evening and overnight. 32/ee

PREV DISCUSSION... /issued 516 AM CDT Thu May 24 2018/

NEAR TERM /Now Through Thursday night/...A weak upper trof of low
pressure over the NW gulf stretching northward towards central
plains will begin lift north as the trof axis shifts east through
12z Fri. To the east weak high pressure stretching from south Fl
to the Tn River valley will shift east towards the eastern
seaboard through 12z Fri. Near the surface weak high pressure will
continue over the eastern and north central gulf through early
this afternoon then begin to shift north and east this evening and
overnight in response to a deepening surface low moving north
over the western Caribbean approaching the extreme southern gulf
by early Fri morning. Expect another round of scattered to
numerous thunderstorms over the forecast area today and tonight
with the better coverage occurring near the coast and offshore
early today then shifting northward over most inland areas during
the late morning and afternoon hours, continuing through early
tonight, then slowly eroding during the late evening and overnight
hours. Similar to yesterday model soundings depict moderate
instability and lapse rates across the region latter today with
surface based capes ranging from 2000 to 3000 j/kg by early to mid
afternoon and lapse rates ranging from 6.0 to 6.6 c/km. The best
lift occurs over central and northern sections of the forecast
area by early afternoon. Gusty straight line winds, frequent cloud
to ground lightning and periods of very heavy rain can be
expected with most of the stronger thunderstorms this afternoon
and evening. Due to a saturated ground surface for most areas some
minor flooding will also be possible today and early tonight,
especially in urban settings and locations with poor drainage.
Stay tuned to local media outlets or NOAA weather radio if
threatening weather is approaching your area.

Day and nighttime temps will continue to be moderated due to better
cloud and precip coverage with highs generally ranging from the mid
to upper 80s to the east and along the coast and the upper 80s to
near 90 to the west. Lows tonight will range from the upper 60s to
70 for most inland areas and the middle 70s along the immediate
coast. 32/ee

SHORT TERM /Friday Through Saturday night/...An upper trof over
the northern Plains and extending southward into the central
Plains early Friday advances toward the east through Saturday
night. This feature will interact with a weak upper trof initially
over Louisiana and the west central Gulf of Mexico. As the northern
upper trof continues eastward, the central Gulf/Louisiana upper
trof becomes a bit better defined and shifts slightly eastward
through Saturday night.

This upper level pattern will influence the movement of surface
low pressure which is expected to develop by Friday night over the
south central Gulf of Mexico. This developing low pressure will
likely be tropical in nature, and the National Hurricane Center
now has a 70% chance of tropical cyclone development with this
feature as the upper air pattern generally lifts it northward
across the central or eastern Gulf through Saturday night. Significant
model track spread continues for the system as it tracks into the
Gulf of Mexico. Latest solutions continue with earlier model
trends thus far with this system, with the GFS/GEFS/UKMET on the
east side of the track guidance envelope and ECMWF/ECMWF ensembles/CMC
ensembles on the west side. A westward adjustment in the 24/00z GFS
versus the 23/18z&12z runs has narrowed the spread though. This
trend supports a track in the middle to western portion of the
model envelope, and we will continue to follow this scenario, with
the surface low pressure lifting northward towards the north central
Gulf coast through Saturday night. There are some timing uncertainties
as to whether this system nears the north central Gulf by late
Saturday night or later on Sunday, but regardless, confidence in
abundant rain over the forecast area is high. A Hydrologic Outlook
product will was issued for our area yesterday afternoon to address
this for our area. Will generally have likely to categorical PoPs
over the entire area pops for the entire period.

Here is a list of potential impacts for our area and timing/confidence
associated with these:

Flash flood Risk - Confidence: HIGH. Timing: Possibly beginning as
early as Friday but more likely beginning Saturday into Saturday
night. Risk Level: this considers the period through Tuesday. We
will continue with an Extreme Threat of flooding for generally
the western Florida panhandle, Mobile and Baldwin counties of
Alabama, and Stone and George counties of southeast Mississippi
where widespread flash flooding is possible. A Significant Threat
is in effect for most of the remainder of the area where areas of
flash flooding are possible. A Flash Flood Watch will almost certainly
become necessary.

Rip Currents - Confidence: HIGH. A high risk of rip currents is in
effect through the period.

Coastal Flooding - Confidence: MODERATE. Timing: beginning
Saturday morning (high tide) with minor coastal flooding, then
abating in the afternoon (towards low tide in the early evening).
The coastal flooding potential increases again Saturday night
while approaching high tide early Sunday morning, and with an
onshore wind/swell component this could be when Coastal Flood
Watch/Warning conditions would exist. High Surf Advisory or
Warning conditions are also expected to begin on Saturday.

Severe Storm Potential - Confidence: LOW. The potential for
severe storm development, which would be in the form of tornadoes
in banded precipitation, depends on the movement and strength of
the Gulf system. Too many uncertainties at this point to try to
nail down specifics, but there is at least some potential
beginning about Saturday night.

Wind - Confidence: LOW. Timing: even with the unknowns regarding
the system, any wind impacts would probably begin sometime late
Saturday and be confined to the coastal counties. Right now, we
are thinking winds of 20 to 30 mph are possible for coastal areas.

LONG TERM /Sunday Through Wednesday/...An extended significant
heavy rain event looks still looks highly likely over the area.
Based on the preferred guidance solutions, the Gulf low pressure
system will probably slowly approach the north central Gulf coast
on Sunday and get caught up in the upper level trof over the
region. This is expected to cause the system to persist over the
general area through much of the period, possibly with a slow
west to northwest drift. This pattern should support an extended
period of copious rain over the region. We will continue to
carry categorical Pops for the area on Sunday, then likely to
categorical PoPs at times all the way through Wednesday. An
Extreme Threat of flash flooding will likely continue for the
southern portion of the area through Wednesday where widespread
flash flooding is possible, and a Significant Threat is in effect
for most of the remaining portion of the area where areas of flash
flooding are possible. Rainfall totals through Wednesday of 6 to
12 inches are possible generally over the coastal counties and
extreme southeast Mississippi, while totals of 5 to 8 inches are
possible further inland. Locally higher amounts are possible. The
potential for severe storms, in the form of tornadoes within bands
of precipitation, exists mainly on Sunday but confidence with
this is very low and depends on the development/strength/movement
of the Gulf system. Sunday into early Monday is also the time when
the highest potential exists for coastal flooding issues.
Regarding wind, at this point see winds of 20 to 30 mph affecting
coastal areas through Tuesday, maybe a little lower by Wednesday.
12/DS

MARINE...A weakening upper trof to the west combined with a sharp
ridge to the east will help maintain a light to moderate onshore
flow over the marine area through early Fri. A better east to
southeast flow is expected by Fri and will continue through early
next week in response to a developing surface low advancing
northward over the central gulf. Due to the uncertainty with the
track and intensity of the developing low over the gulf higher winds
and seas will be possible compared to the current forecast.
Scattered to numerous showers and thunderstorms will continue over
the marine area both day and night through early Fri followed by
better coverage late Fri through early next week due to the
developing system over the central gulf. Stay tuned for further
updates throughout the week and over the weekend on this developing
pattern over the central gulf. 32/ee

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from Friday morning through late Sunday
     night for ALZ265-266.

     High Surf Advisory from 1 PM Saturday to 7 PM CDT Tuesday for
     ALZ263>266.

     Coastal Flood Watch from Saturday afternoon through Tuesday
     evening for ALZ263>266.

     Flash Flood Watch from Saturday evening through Tuesday evening
     for ALZ059-261>266.

FL...High Rip Current Risk from Friday morning through late Sunday
     night for FLZ202-204-206.

     High Surf Advisory from 1 PM Saturday to 7 PM CDT Tuesday for
     FLZ202-204-206.

     Coastal Flood Watch from Saturday afternoon through Tuesday
     evening for FLZ202-204-206.

     Flash Flood Watch from Saturday evening through Tuesday evening
     for FLZ201>206.

MS...Flash Flood Watch from Saturday evening through Tuesday evening
     for MSZ078-079.

GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 24, 5:32 AM CDT, 9 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
532 AM CDT Thu May 24 2018

ALZ265-266-FLZ202-204-206-251045-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
532 AM CDT Thu May 24 2018

...HIGH RIP CURRENT RISK IN EFFECT FROM FRIDAY MORNING THROUGH LATE
SUNDAY NIGHT...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms can be expected today and
tonight. Gusty winds, frequent cloud to ground lightning and periods
of very heavy rain can be expected with the stronger thunderstorms
through early tonight. Some minor flooding, mostly local, will be
possible with some of the stronger storms through early tonight.

A moderate risk for rip currents will continue through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

 High Rip Current Risk Friday through Sunday.

Due to a developing area of low pressure over the central Gulf of
Mexico moving northward better coverage of showers and thunderstorms
can be expected Saturday through early next week. With this pattern
more widespread flooding will be possible over the weekend continuing
into early next week. Damaging straightline winds and isolated
tornadoes will also be possible with the stronger thunderstorms. Stay
tuned for further updates through the weekend.

Coastal flooding and high surf will also be possible over the weekend
and continue into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ051>060-261>264-FLZ201-203-205-GMZ633-MSZ067-075-076-078-079-
251045-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Perdido Bay-Wayne-Perry-Greene-Stone-George-
532 AM CDT Thu May 24 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida, southeast Mississippi and the
coastal waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms can be expected today and
tonight. Gusty winds, frequent cloud to ground lightning and periods
of very heavy rain can be expected with the stronger thunderstorms
through early tonight. Some minor flooding, mostly local, will be
possible with some of the stronger storms through early tonight.

A moderate risk for rip currents will continue through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Due to a developing area of low pressure over the central Gulf of
Mexico moving northward better coverage of showers and thunderstorms
can be expected Saturday through early next week. With this pattern
more widespread flooding will be possible over the weekend continuing
into early next week. Damaging straightline winds and isolated
tornadoes will also be possible with the stronger thunderstorms. Stay
tuned for further updates through the weekend.

GMZ630>632-634>636-650-655-670-675-251045-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
532 AM CDT Thu May 24 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Wind and waves will be higher in scattered to numerous showers and
thunderstorms today and tonight. Frequent lightning and isolated
waterspouts will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wind and waves will be higher in scattered to numerous thunderstorms
throughout the Friday. Frequent lightning and isolated waterspouts
will also be possible.

A developing area of low pressure is expected to move northward over
the central Gulf late Saturday through early next week. Elevated
winds and seas will be likley as the area of low pressure moves
northward over the north central gulf. Better coverage of
thunderstorms will also be likely mostly in the form of squalls.
Periods of very heavy rain reducing visibilities to less than one
nautical mile can be expected. Frequent lightning and waterspouts
will also be likley. Tides will run above predicted levels.

In the hours before

Special weather statement, May 24, 2:05 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Mobile AL
205 PM CDT THU MAY 24 2018

ALZ055-056-241945-
Conecuh AL-Monroe AL-
205 PM CDT THU MAY 24 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MONROE AND NORTH CENTRAL CONECUH COUNTIES UNTIL 245 PM CDT...

At 205 PM CDT, the strong thunderstorm was located 12 miles north of
Evergreen, moving west at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monroeville and Peterman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3170 8693 3152 8690 3143 8734 3170 8738
TIME...MOT...LOC 1905Z 082DEG 17KT 3161 8700
Special weather statement, May 24, 2:43 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
243 PM CDT THU MAY 24 2018

ALZ054-055-242030-
Wilcox AL-Monroe AL-
243 PM CDT THU MAY 24 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL MONROE AND SOUTH CENTRAL WILCOX COUNTIES UNTIL 330 PM CDT...

At 243 PM CDT, the strong thunderstorm was located 8 miles east of
Vredenburgh, or 11 miles southeast of Camden, moving southwest at 20
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Peterman, Beatrice and Vredenburgh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3197 8720 3185 8704 3154 8728 3172 8752
TIME...MOT...LOC 1943Z 040DEG 16KT 3186 8718
Special weather statement, May 24, 3:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
301 PM CDT THU MAY 24 2018

ALZ054-242045-
Wilcox AL-
301 PM CDT THU MAY 24 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WESTERN
WILCOX COUNTY UNTIL 345 PM CDT...

At 301 PM CDT, the strong thunderstorm was located 4 miles southeast
of Central Mills, or 15 miles southeast of Uniontown, moving
southwest at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pine Hill, Yellow Bluff and Dannelly Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3227 8744 3225 8742 3224 8739 3220 8736
      3220 8733 3214 8728 3215 8727 3214 8725
      3212 8726 3212 8725 3184 8745 3198 8767
      3200 8766 3201 8762 3213 8762 3213 8752
      3226 8752 3227 8751
TIME...MOT...LOC 2001Z 048DEG 23KT 3224 8738

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:36 AM CDTRip Current StatementMOBBaldwin, Mobile8 days
May 24, 10:54 AM CDTFlash Flood WatchMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more5 days
May 24, 11:16 AM CDTCoastal Flood WatchMOBBaldwin, Mobile29 hr
May 24, 11:16 AM CDTHigh Surf AdvisoryMOBBaldwin, Mobile4 days
May 24, 2:05 PM CDTSpecial Weather StatementMOBConecuh40 min
May 24, 2:43 PM CDTSpecial Weather StatementMOBMonroe47 min
May 24, 3:21 PM CDTSpecial Weather StatementMOBButler39 min
May 24, 3:31 PM CDTSpecial Weather StatementMOBMonroe59 min
May 24, 5:35 PM CDTSpecial Weather StatementMOBBaldwin25 min
May 24, 5:56 PM CDTSpecial Weather StatementMOBBaldwin49 min
May 23, 7:50 PM CDTSpecial Weather StatementMOBEscambia25 min
May 24, 4:10 PM CDTSpecial Weather StatementMOBOkaloosa50 min
May 24, 5:45 PM CDTSpecial Weather StatementMOBSanta Rosa45 min
May 24, 6:29 PM CDTSpecial Weather StatementMOBSanta Rosa46 min
May 24, 5:12 PM CDTSpecial Weather StatementMOBStone33 min
May 24, 6:11 PM CDTSpecial Weather StatementMOBPerry49 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.